Image
Man looks disgusted after tasting something he is cooking

Coping with taste changes during cancer treatment

While going through cancer treatment, you may experience changes in the way things taste. This can make it difficult to get the calories and nutrients you need to heal and stay healthy. Why does this happen?

  • Drug therapy affects taste in about half of all patients who receive it.
  • Other medications can affect taste as well, such as opioids (narcotics) and some antibiotics.
  • Radiation or surgery to the head or neck can cause changes to your senses of smell and taste.
  • Dry mouth, mouth infections or sores, nausea and vomiting, tooth or gum disease and damage to the nerves used in tasting can change the way food tastes to you.

You may develop a specific taste problem, such as “metal mouth,” or everything might taste the same. You may even lose your sense of taste entirely. The medical term for altered sense of taste is dysgeusia (dis-ˈg(y)ü-zē-ə).

Perhaps you’ve noticed that just the smell of a favorite food can start your mouth watering for its taste. Losing your sense of smell — a condition called anosmia (a-ˈnäz-mē-ə) — also can alter your sense of taste. That’s because while most of us say “taste” to mean the flavor of a food, taste is actually a combination of flavor, smell, texture, spiciness and even temperature.

If food and drink don’t taste good to you — or worse, if they taste bad — you are less likely to eat and drink as much as you need. This can lead to weight loss, electrolyte imbalance, dehydration, slow healing and poor nutrition.

What causes taste changes?

The exact cause is not known, but we do know that taste buds on your tongue and the roof of your mouth can detect the tastes of salty, sour, sweet, bitter, savory and possibly fat. One theory proposes that taste changes occur because the cells in your mouth are damaged by drug therapy or radiation. Another theory is that a mental association between treatment and the taste of food or feeling nauseous may lead to changes in the way you experience taste.

Some drugs are known for their effect on taste. For example, cisplatin can cause a metallic taste in your mouth while it is being infused. Taste changes also can occur if you are receiving immunotherapy drugs. These changes may last for hours, days or even months after therapy has ended. Most people report that they are more sensitive to bitter tastes than sweet tastes.

What can you do?

  • If something smells good to you right now, eat it right now.
  • Stay away from foods that have odors that bother you.
  • Don’t eat for a few hours before and after your drug therapy.
  • Try different approaches. Some people prefer strong flavors (spice, herbs, citrus), while others prefer bland foods. Avoid citrus if you have mouth sores.
  • Get protein from eating chicken, eggs, fish, nut butters, etc., instead of beef, which can cause a metallic taste.
  • Eat prepared meals from stores, restaurants, family or friends.
  • Don’t use tobacco products. Smoking, vaping or chewing tobacco can make it worse.
  • Drink more liquids — at least two quarts a day to stay hydrated (but not right before eating).
  • Keep your mouth clean and healthy. Brush your teeth before and after every meal.
  • If your food tastes like metal, use plastic forks and spoons.
  • Add healthy fats to your diet.
  • Eat small meals 4-6 times a day instead of 2-3 large meals.
  • Choose sugar-free mints or gum.
  • Chew on ice.
  • Marinate meats in sweet fruit juices, salad dressing, barbecue sauce or sweet-and-sour sauces.
  • Flavor foods with herbs, spices, sugar, lemon and tasty sauces.
  • Chilled or frozen foods may be more acceptable than warm or hot foods.
  • Some people avoid eating their favorite foods during this time because if it doesn’t taste the way they remember it, they get discouraged and don’t eat at all.

Talking with your healthcare provider

  • Tell your healthcare provider if you have trouble with taste changes that have caused you to stop eating or drinking, or if you have lost five pounds or more without trying.
  • Let your provider know if you are thinking of trying zinc or another supplement.
  • Review all your medications with your doctor or clinical pharmacist to see if any combination of medications is adding to your taste changes. If so, ask whether any changes are possible.

Though taste changes can present challenges during treatment, most people find that their sense of taste returns to normal a month or two after treatment ends.

Tips for managing specific taste problems

  • Metallic taste in your mouth: Use plastic cutlery, not metal silverware. Try cold foods. Try using a little sweetener, such as maple syrup.
  • Metallic or bitter taste: Try mints, gum or ice.
  • Food tastes too sweet: Add drops of lemon or lime juice.
  • Food tastes too salty: Add ½ teaspoon of lemon juice.
  • Food tastes too bitter: Add a little sweetener.
  • Food tastes bland: Marinate it before cooking and add spices before you eat. Add sea salt.
  • Red meat tastes odd: Switch to other sources of protein: chicken, eggs, fish, turkey, beans, etc.
  • Bad taste in your mouth: Suck on hard candy with strong flavor, such as mint or lemon. Try rinsing out your mouth with ginger ale.

If you have sores in your mouth, choose easy-to-eat foods: bananas, watermelon, strawberries, pears, applesauce, rice, toast, peanut butter, Popsicles, Jell-O, Boost or Ensure protein shakes, cottage cheese, yogurt, creamed soups, cheese, dried fruits, milk.